New here …confused and lost … hair loss

Hi I am new and have so many questions and it feels like there are no clear answers! I had a total thyroidectomy (Graves) in March and have been on Levo 100mg ever since. I was ok to begin with but am increasingly tired etc and recently my hair has started overall thinning, feeling dry and looking awful. I just had these blood test results which are not good but my endo said it was because I had missed tablets - one I think and that they should be ok.

TSH 8.3 range 0.27-4.20

T4 21 range 12.00-22.00

I am to carry on and test in 6weeks. I no longer get my FT3 tested now I am not hyper. Am I right in thinking that if I get my FT3 tested privately this will tell me how well I am converting T4? If low I might feel better supplementing? I am also wondering if I should change to NDT? I am afraid to do it alone and have been trying to find a dr or endo (privately) who will support me to change and prescribe. I have the list from TUK, most drs are in London and none have replied to my emails, any suggestions for more local very welcome.

My Ferritin is 41 range 15-150. So I know I need to increase this for hair growth, I have always had low F and it has not affected my hair till now. I am v upset by my hair and the whole thing. I bitterly regret having my thyroid removed and do not know what to do next. To further complicate things I started combined HRT in June, meno symptoms got much worse after op, so am not sure if this has contributed to hair loss, even tho I know it is supposed to improve hair.

Any suggestions or advice would be very welcome. I feel like I do not know where to turn for answers, my GP and endo (who is desperate to sign me off) are not v helpful.

X

5 Replies

oldestnewest
  • Hohoho,

    Are you sure you only missed 1 x tablet? High TSH with FT4 high in range is often caused by non-compliance i.e. the patient stopped taking Levothyroxine and then took several doses at once just before the blood test.

    If you are quite certain you took Levothyroxine regularly you should hold off self medicating until your thyroid levels are retested in 6 weeks. If TSH remains high with FT4 high in range your endo should investigate further.

    thyroidmanager.org/algorith...

    I wouldn't bother testing FT3 until TSH is 1.0 or lower. High TSH is probably stimulating very good conversion and FT3 level.

    Hairloss can be a big problem. It is common with Graves, common in hypothyroidism, common with ferritin <70, common with low zinc and it can be caused by Levothyroxine, particularly in the first six months of taking it.

    I would supplement iron to raise ferritin >100. Take each iron tablet with 500mg-1,000mg vitamin C to aid absorption and minimise constipation. Take iron 4 hours away from Levothyroxine.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi Clutter, thanks for your reply, I am usually very compliant! There was a delay between prescriptions but I am sure it was only one or two doses and at least two weeks prior to testing. I guess we will see what the next one says. How much iron do you recommend taking to raise ferritin?

  • hohoho,

    Missing a couple of doses more than 2 weeks prior to testing shouldn't affect TSH like that. Hopefully it was a blip and TSH will be much lower next time.

    Try Ferrous Fumarate 210mg. Be careful to take iron 4 hours away from Levothyroxine otherwise they bind and Levothyroxine absorption is reduced.

    _________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks for this. You said levo can cause hair problems particularly in the first six months, in your experience, does this resolve the longer one takes the medication or is this too variable to say? My GP said levo does not cause hair problems and it is not listed as a side effect.

  • What does he know. These are a couple of links:-

    hypothyroidmom.com/10-thing...

    verywell.com/how-thyroid-pa...

You may also like...